Eating and exercising properly but still gaining weight?


If you were eating more and exercising less you would not be surprised if your weight started piling on. But what if you’re doing everything in the same way you’ve always have and your weight is creeping up? Surely that would be surprise. Let me explain to you what else might be going on:


Not enough sleep

Here there are two relevant issues. First, chances are that if you’re up late you’re also busy with


some late-night munching, which means more calories. The other reason has to do with the physiological side of sleep deprivation. Changes in hormonal levels elevate hunger and appetite and also prevents you from feeling full after eating. Read more about sleeping better here.


Stress

When we stress our body produces more of the hormone cortisol (also known as the stress hormone). Secretion of cortisol causes a hike in appetite. At this point most of us will usually reach for high-calorie ‘comfort food’ which obviously cause an increase of weight. Heartmath is a scientific method to help reduce stress and is very effecting with combating emotional eating.


Antidepressants

Some of these have the unfortunate side effects of causing weight gain. If you think your medication might be the cause of your weight increase, consult your doctor about varying your treatment. However, never decide on your own to stop or reduce your medication.

Another reason that people might be gaining weight is indirectly connected to medication because starting to take the medication might make them feel better which in turn might lead to better appetite. In addition, depression can cause fluctuation in weight.


Steroids

Some anti-inflammatory medication have a reputation for causing weight gain. The main reasons are fluid retention and increased appetite. People who take steroids may experience temporary changes to where their body holds fat, such as the face, the belly or the back of the neck. Don’t stop taking steroids without medical supervision.


Other medication that might cause weight gain

Some prescription drugs are linked to weight gain. The list includes antipsychotic drugs (used to treat disorders like schizophrenia and bipolar disorder), along with medications to treat migraines, seizures, high blood pressure, and diabetes.

If you suspect that prescription medication is behind your weight gain discuss it with your doctor, but in any event don’t stop taking or reduce the medication without medical supervision.


The Pill?

There is no scientific proof that combination pills (oestrogen + progestin) cause a lasting increase in weight gain. Some women who take this type of pill might experience some weight gain related to fluid retention, but this is usually short-term.


Hypothyroidism

If you’re suffering from this condition you are probably feeling tired, weak, cold and gaining weight. Without enough thyroid hormone, your metabolism becomes sluggish, making weight gain more likely. Weight gain can also be experienced by those whose thyroid is operating at the lower end of the normal range. When this condition is treated it is likely that some of the weight gain will be reversed.


Menopause?

Hormonal changes are probably not the sole reason why some menopausal women might put on weight. Aging slows metabolism, so less calories are burnt. Also changes in lifestyle (for example less exercise) play a role. When weight is gained more around your waist than around your hips and thighs there could be a relation to menopause.


Cushing’s disease

Putting on weight is a common symptom of this condition which is brought about due to high exposure to the stress hormone cortisol, which in turn causes weight gain and other abnormalities.

You can get Cushing's syndrome if you take steroids for asthma, arthritis, or lupus. It can also occur when your adrenal glands make too much cortisol, or it could be related to a tumour. The weight gain may be most noticeable around the face, neck, upper back, or waist.


Polycystic Ovary Syndrome (PCOS)

PCOS is a common hormonal condition in women of childbearing age. Most women with PCOS grow small cysts on their ovaries. The condition leads to hormone imbalances that affect a woman's menstrual cycle and can lead to extra body hair and acne. Women with this condition are resistant to insulin (the hormone that controls blood sugar), so it likely to cause weight gain. The weight tends to collect around the belly, putting these women at greater risk for cardiovascular disease.


Quitting smoking

This is one of the best presents you can give your health, however, when you quit you might gain some weight. Usually less than 5kg. After several weeks of quitting, you should stop feeling hunger, which will make it easier to lose the gained weight.


Take home from this:


If you do start gaining weight despite doing everything the same way as you always have, don’t stop taking any medication without consulting your doctor. People who take the same medication may experience different side effects, to don’t compare yourself to anybody else who might be taking the same medication.


Gain in weight from water retention is not permanent weight or fat. Once you’re done taking the drugs that may cause the water retention your weight is likely to drop. Meanwhile, stick to a low sodium diet.


Often when you consult with your doctor they will swap your medication for a type that is less likely to have the same side effects.


If you come to the conclusion that your weight gain is due to decrease in metabolism start doing metabolism-raising activities.


As ever, if you found this information useful feel free to share it with others who might also benefit from it. I’m happy to help you with any concerns you might have regarding your health. You may contact me here


Featured Posts
Recent Posts